|888 CD4 Count/VL 100,000
Jun 26, 2005
At the beginning of June 2005, I tested HIV positive. My mother had been in the hospital (ICU) for 10 days in April and I stayed at the hospital during that time period. In May, I had pneumona (I just turned 40 in June); it took two rounds of meds to get me over the pneumona. I decided to get tested. My CD4 count is 888, but my VL is 100,000. The DR has put me on Trizivir. Is this the correct approach? I've heard that if just recently infected that your VL will spike and then come down. Is this true? From everything I'm reading it seems that my CD4 count is high to be on meds already. Please advise. Thank you.
Response from Dr. Wohl
First, I would not have put you on HIV meds unless it was clear you were symptomatic from your HIV (maybe the pneumonia counts, maybe not) or were in the throes of acute HIV infection. Most clinicians tend to start HIV therapy in patients without symptoms when teh CD4 falls to the 300 to 400 range - although that number is inching higher. Some people treat if the viral load is high even with a high CD4. I am not one of them. I would watch and wait a bit to see where things were headed. Again, if you were clearly suffering from the effects of HIV (night sweats, diarrhea, weight loss, recurrent infection that could not be explained by your recent stress or other factors) that would be a different story.
Second, if you live in a country where you have access to a broad array of HIV medications, Trizivir is usually not the correct approach. This drug, which contains three medications (AZT, 3TC, Abacavir) has been found in a large study to be sub-optimal in its ability to suppress HIV compared to AZT+3TC+efavirenz or Trizivir+efavirenz.
I rarely use Trizivir alone now and would do so only under the duress of known toxicity to alternative HIV medications or some similar reason that excludes all other choices.
That you doc picked Trizivir may indicate a dangerous knowledge gap. If so, you need to find a provider that is up to date. At this point, I would assess whether you really need to be on HIV therapy at all, IF so, I would add another medication, EVEN if you are undetectable now. Efavirenz would do fine.
How soon should I expect side effects?
Truvada: timing, food and storage
- Does HIV Cause Dry Mouth?
- Itchy Skin After Sex With Sex Worker Sign Of HIV AIDS
- Swollen Lymph Nodes After Unprotected Sex Without Ejaculation Worried I Have HIV
- Can Moles On Your Vagina Cause Cervical Cancer?
- Can You Get Genital Warts From Having Oral Sex?
- How Long Before Symptoms Of Std Show Up?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.